Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

August 4, 2011Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2011, 8:11 PM MDT for Cascade County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 8:11 PM MDT (02:11 UTC)
Expired
Aug 4, 2011, 9:00 PM MDT
In force
49 min
Issued by
NWS Great Falls, MT

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 28 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
3047 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WWUS85 KTFX 050211
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 PM MDT THU AUG 4 2011

MTZ012-050300-
CASCADE MT-
811 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASCADE COUNTY UNTIL 900
PM MDT...

AT 807 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CASCADE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CASCADE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4755 11176 4741 11146 4718 11175 4728 11197
TIME...MOT...LOC 0211Z 214DEG 7KT 4731 11178

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 5:55 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 4, 5:55 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 PM MDT THU AUG 4 2011

.DISCUSSION...

TONIGHT THROUGH SATURDAY...FORECAST BECOMES A BIT MORE INTERESTING
TONIGHT AS SHORTWAVE ENERGY CURRENTLY OVER THE GREAT BASIN ROTATES
INTO SOUTHWEST MONTANA. THIS FEATURE THEN MOVES NORTHEAST ACROSS
MY FORECAST AREA ON FRIDAY BEFORE MOVING INTO THE DAKOTAS FRIDAY
NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY POPPING UP
OVER SOUTHWEST MONTANA WILL BECOME MORE WIDESPREAD AND NUMEROUS
THIS EVENING BEFORE SPREADING INTO SOUTHERN PORTIONS OF CENTRAL
MONTANA OVERNIGHT. ON FRIDAY A SWATH OF MY FORECAST AREA
STRETCHING FROM THE FAR SOUTHWEST TO THE EASTERN PLAINS WILL SEE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS BEFORE THE ENTIRE
SYSTEM MOVES INTO EASTERN PORTIONS OF THE STATE. SHORTWAVE RIDGING
WILL BUILD OVER THE REGION FRIDAY NIGHT AND SATURDAY WITH ONLY
ISOLATED CONVECTION EXPECTED AS THE MAIN SYSTEM MOVES EAST OF MY
FORECAST AREA. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES
DURING THIS TIME FRAME. MPJ

SATURDAY NIGHT THROUGH THURSDAY...MODELS ARE IN BETTER AGREEMENT
WITH KEEPING UNSETTLED WESTERLY FLOW DURING THE FORECAST PERIOD.
EMBEDDED SHORTWAVE ENERGY WILL CONTINUE TO KEEP AT LEAST SLIGHT
CHANCES OF PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS WHERE
TERRAIN WILL ENHANCE LIFT AND INSTABILITY. DIURNAL INSTABILITY WILL
KEEP BEST THUNDERSTORM CHANCES DURING THE AFTERNOON....PARTICULARLY
OVER SOUTHWEST MONTANA WHERE SHORTWAVE ENERGY WILL BE PREDOMINANTLY
FOCUSED. TEMPERATURES WILL REMAIN WITHIN FIVE DEGREES OR SO OF
SEASONAL AVERAGES AND GENERALLY LIGHT WINDS ARE EXPECTED. MLS

&&

.AVIATION...
UPDATED 2355Z.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE ACROSS THE AREA LATE THIS EVENING. SOME WEAKENING OF STORMS IS
EXPECTED AROUND SUNSET...HOWEVER A FEW STORMS WILL LIKELY REMAIN
INTACT DUE TO THE UPPER LEVEL SUPPORT OF THE APPROACHING TROUGH.
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL SITES FOR THE NEXT 24
HOURS. SOME BRIEF INTRUSIONS INTO MVFR AND IFR ARE POSSIBLE NEAR THE
STRONGER STORMS. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  85  56  87 /  20  40  20  10
CTB  52  85  53  85 /  10  20  10  10
HLN  57  82  54  86 /  30  40  20  20
BZN  51  77  49  84 /  40  50  30  20
WEY  40  68  38  73 /  60  40  40  20
DLN  51  72  49  79 /  60  40  40  20
HVR  57  85  54  90 /  20  40  20  10
LWT  56  78  52  83 /  30  60  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 4, 3:21 AM MDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 AM MDT THU AUG 4 2011

MTZ008>015-044>055-050930-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
321 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 3:45 PM MDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT THU AUG 4 2011

MTZ052-053-042230-
BROADWATER MT-JEFFERSON MT-
345 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON AND WESTERN
BROADWATER COUNTIES UNTIL 430 PM MDT...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF BOULDER...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND HAIL UP TO ONE-HALF INCH IN DIAMETER.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL JEFFERSON COUNTY...
  RURAL WESTERN BROADWATER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4646 11203 4636 11169 4606 11192 4615 11224
TIME...MOT...LOC 2141Z 205DEG 8KT 4621 11200

08
Special weather statement, Aug 4, 5:27 PM MDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 PM MDT THU AUG 4 2011

MTZ015-052-055-050015-
GALLATIN MT-JEFFERSON MT-MADISON MT-
527 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GALLATIN...
NORTHERN MADISON AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 615 PM
MDT...

AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PONY...OR 17 MILES NORTHEAST OF SHERIDAN...
MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. BRIEF HEAVY RAIN IS ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
   PONY...
   HARRISON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4589 11181 4569 11161 4554 11202 4569 11216
TIME...MOT...LOC 2326Z 237DEG 8KT 4567 11198

08
Special weather statement, Aug 4, 7:29 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT THU AUG 4 2011

MTZ012-014-048-050215-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY
MOUNTAIN FRONT MT-
729 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND
EXTREME WESTERN CASCADE COUNTIES UNTIL 815 PM MDT...

AT 727 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF WOLF CREEK...OR 24 MILES
WEST OF CASCADE...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LEWIS AND CLARK COUNTY...
  RURAL WESTERN CASCADE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4738 11215 4721 11189 4705 11219 4717 11238
TIME...MOT...LOC 0128Z 223DEG 4KT 4717 11219

08
Special weather statement, Aug 4, 8:11 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 PM MDT THU AUG 4 2011

MTZ012-050300-
CASCADE MT-
811 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASCADE COUNTY UNTIL 900
PM MDT...

AT 807 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CASCADE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CASCADE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4755 11176 4741 11146 4718 11175 4728 11197
TIME...MOT...LOC 0211Z 214DEG 7KT 4731 11178

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:29 PM MDTSpecial Weather StatementTFXLewis and Clark46 min
Aug 4, 9:10 PM MDTSpecial Weather StatementTFXCascade50 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.